Format

Send to

Choose Destination
S D Med. 2019 Jul;72(7):310-312.

Chemical Meningitis and Status Epilepticus Caused by Accidental Epidural Administration of Digoxin.

Author information

1
University of South Dakota Sanford School of Medicine, Sioux Falls, South Dakota.
2
Avera McKennan Hospital and University Health Center, Sioux Falls, South Dakota.
3
Avera Heart Hospital, Sioux Falls, South Dakota.

Abstract

Intrathecal administration of digoxin occurs very rarely. Some case reports of inadvertently administering it when performing spinal/epidural anesthesia were described. We report for the first time a case of a chemical meningitis and status epilepticus caused by accidental epidural administration of digoxin. A 26-year-old female underwent epidural anesthesia for a planned cesarean section (CS). Post operatively the patient became lethargic, agitated and encephalopathic, she was intubated and transferred to our hospital intensive care unit (ICU). She had seizures on admission. Electroencephalogram (EEG) was performed and showed generalized slowing and status epilepticus with a focus noted in the right temporal region which resolved after antiepileptic medication administration. A lumbar puncture (LP) was performed; cerebro-spinal fluid (CSF) was suggestive for meningitis. However, there was no evidence for viral or bacterial infections. Within a day of admission, the referring hospital informed us that the patient received 250 mcg of digoxininadvertently-through epidural injection. The patient remained intubated for four days. She became more responsive and alert and was eventually extubated. After extubation, the patient was responsive and full neurological exam and brain imaging were normal. She was discharged from the hospital after seven days.

PMID:
31461586
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center